Alert archive / Ohio / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 30, NWS Cleveland, OH

July 1, 1999Lorain County, Medina County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 1, 1999, 4:04 PM EDT for Lorain County, Medina County, Ohio. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 1, 1999, 4:04 PM EDT (20:04 UTC)
Expired
Jul 1, 1999, 4:55 PM EDT
In force
51 min
Issued by
NWS Cleveland, OH
Area
Whole counties

Counties Lorain County, OH, Medina County, OH

What was reported inside it

TimeReportWhereRemark
Jul 1, 4:50 PM EDTThunderstorm WindGranger, OHSeveral trees fell on power lines knocking power out to over 5,000 people.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 1:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 1999-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 1999-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
521 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCLE 012009 RRA
SVRCLE
OHC093-103-012055-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
404 PM EDT THU JUL 1 1999

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LORAIN COUNTY IN NORTHEASTERN OHIO
  MEDINA COUNTY IN NORTHEASTERN OHIO

* UNTIL 455 PM EDT

* AT 408 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES WEST OF MEDINA OR 8 MILES WEST OF MALLET
  CREEK... MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL MOVE NEAR...
  VALLEY CITY
  BRUNSWICK


DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.
$$
RINGO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:48 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 1, 2:48 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
247 AM EDT THU JUL 1 1999

S/W OVR AREA ATTM QUICKLY LIFTS NE THEN ANOTHER S/W MOVS THRU LATER
TNGT. AMS RMNS UNSTBL OVERNITE AS SFC TROF/CDFNT MOVS INTO CWA AND
STALLS AS UPR FLOW FLATTENS. WL KP HI CHC W AND LIKELY E. WL WATCH
BACK EDGE OF CURRENT BAND TO DECIDE POP FOR CNTRL PART OF AREA TNGT
AND WHERE TO LIMIT SVR THREAT. DRIER PUNCH OF AIR OVR AREA ON FRI
AND LACK OF FOCUS SHUD BE ENUF OF A STABILIZING FACTOR SO WL KP POP
OUT OF FCST. WK VORT AREA MOVS THRU LATE FRI NITE. POCKET OF UPR
DIVERGC OVR NRN IL/IA AT 00Z FRI EVE MOVS INTO OH BY 12Z SAT ON NGM
BUT ETA COMPLETELY LOOSES THIS FEATURE BY 06Z SAT MORN AND SHIFTS
ENERGY BACK N AND NW CLOSER TO NEXT S/W...HOWEVER THERE IS A WEAK
LEFTOVR VORT WHICH MOVS INTO WRN OH ARND 06Z. SITUATION PROB
WARRANTS SLGT CHC BUT SINCE THIS IS 3RD PD WL STAY WITH CONTINUITY
AND KP OUT FRI NITE XCPT IN W WHERE ONLY WL PUT SML CHC. THICKNESS
PATTERN AND LLVL JET SHIFT MORE INTO AREA
ON SAT AHD OF CDFNT DROPPING SE ACRS UPR MIDWEST.

.CLE...SVR TSTM WATCH TIL 23Z FOR NERN OH AND PART OF N CNTRL OH.

ADAMS

In the hours before

Special weather statement, Jul 1, 2:12 PM EDT, 1 hour 52 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-012300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
212 PM EDT THU JUL 1 1999

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHERN OHIO FROM
TOLEDO AND FINDLAY EAST UNTIL 7 PM EDT.

A LINE OF THUNDERSTORMS EXTENDING NORTH TO SOUTH WILL MOVE FROM
NORTHWEST OHIO EAST TO THE PENNSYLVANIA BORDER BY THIS EVENING.

THE THUNDERSTORMS WITHIN THIS LINE WILL BE STRONG AND A FEW OF THE
STORMS WILL EVEN BE SEVERE AND PRODUCE DAMAGING WINDS WITH SPEEDS
AROUND 60 MPH.

THERE COULD ALSO BE SOME LARGE HAIL OR EVEN A POSSIBLE TORNADO...BUT
THE BIGGEST THREAT THIS AFTERNOON WILL BE FROM THE DAMAGING STRAIGHT
LINE WINDS.

PEOPLE IN NORTHERN OHIO SHOULD REMAIN ALERT TO THE CHANGING WEATHER
AND BE PREPARED TO MOVE TO A PLACE OF SAFETY IF THREATENING STORMS
APPROACH OR WARNING ARE ISSUED.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT
AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

ADAMS/MITCHELL
Special weather statement, Jul 1, 3:47 PM EDT, 17 minutes before
OHZ003-006>009-017>019-027-028-036-012045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
347 PM EDT THU JUL 1 1999

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR NORTHWEST AND
NORTH CENTRAL OHIO WEST OF A LINE FROM VERMILION TO BUCYRUS TO MARION.

THE LINE OF THUNDERSTORMS RESPONSIBLE FOR THE WATCH HAS MOVED EAST
OF THE AREA ENDING THE THREAT FOR SEVERE WEATHER.

OTHER WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING BUT NONE
OF THE STORMS ARE EXPECTED TO BECOME SEVERE.

ADAMS
Special weather statement, Jul 1, 3:47 PM EDT, 17 minutes before
OHZ003-006>009-017>019-027-028-036-012045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
347 PM EDT THU JUL 1 1999

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR NORTHWEST AND
NORTH CENTRAL OHIO WEST OF A LINE FROM VERMILION TO BUCYRUS TO MARION.

THE LINE OF THUNDERSTORMS RESPONSIBLE FOR THE WATCH HAS MOVED EAST
OF THE AREA ENDING THE THREAT FOR SEVERE WEATHER.

OTHER WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING BUT NONE
OF THE STORMS ARE EXPECTED TO BECOME SEVERE.

ADAMS

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 1:33 PM EDTSevere Thunderstorm WarningCLESandusky, Seneca47 min
Jul 1, 1:52 PM EDTSevere Thunderstorm WarningCLEHancock, Wyandot48 min
Jul 1, 2:37 PM EDTSevere Thunderstorm WarningCLECrawford, Seneca, Wyandot63 min
Jul 1, 4:11 PM EDTSevere Thunderstorm WarningCLEAshland34 min
Jul 1, 4:18 PM EDTTornado WarningCLEMedina47 min
Jul 1, 4:52 PM EDTTornado WarningCLEMedina48 min
Jul 1, 5:02 PM EDTTornado WarningCLESummit63 min

Nearby

Severe Thunderstorm Warnings in Ohio, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.